Drought, Bailey
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Bailey forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.069, -102.830 (the zone’s center; the record gives no point)
Drought conditions remained nearly unchanged through the month of October. Severe (D2) to extreme (D3) drought levels persisted over much of the region while exceptional (D4) conditions continued across the northwestern South Plains and a small portion of Stonewall County.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Drought conditions remained nearly unchanged through the month of October. Severe (D2) to extreme (D3) drought levels persisted over much of the region while exceptional (D4) conditions continued across the northwestern South Plains and a small portion of Stonewall County. Rainfall was extremely sparse throughout the month with near average temperatures.
The region was undergoing its transition from the warm season to the dry season. The entire month of October saw nearly zero rainfall. The exception was on the 12th where several supercells produced rainfall, large hail and tornadoes. Long term rainfall deficits remained big over a large portion of the area. Temperatures ended up near seasonal averages but there were wide ranges of temperatures throughout the month. Many record maximum and minimum temperature records were set. An early cold snap in the second week of October brought nearly the earliest first freeze dates. A strong cold front brought a widespread hard freeze on the 27th and 28th. Keetch-Byram Drought Index values worsened through the month. Values at the beginning of the month ranged anywhere from less than 200 over portions of the Rolling Plains to values between 500-600 over the western South Plains. By the end of the month, the maximum values between 500-600 remained unchanged but the Rolling Plains increased to between 200-300.
Agricultural impacts began to be realized during the month of October with harvesting underway. Irrigated fields were reporting near average yields but many lands were zeroed out by insurance adjusters. Winter wheat remained in good condition but needed rainfall to survive. The hard freeze experienced during the last week of the month resulted in plants and grassland transitioning into their dormant winter phase. Fire weather conditions increased with the curing and drying of grassland fuels but no significant wildfires were reported.
Economic losses due to drought through October since the drought began were estimated near $2.5 billion.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 30, 10:51 PM CST, 1 hour 9 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 1151 PM CDT SUN SEP 30 2012 .AVIATION... SECOND COMPLEX OF STORMS WILL AFFECT THE KCDS TERMINAL AROUND MIDNIGHT AND LAST FOR AN HOUR OR TWO BUT SHOULD REMAIN EAST OF THE KLBB TERMINAL. THERE STILL WILL BE SOME PATCHY FOG IN THE MORNING THAT SHOULD BURN OFF BY LATE MORNING. A WEAK COLD FRONT WILL PUSH INTO THE REGION IN THE AFTERNOON INCREASING WIND SPEEDS. THERE WILL ALSO BE ANOTHER CHANCE OF ISOLATED STORMS IN THE AFTERNOON BUT LIMITED COVERAGE WILL PRECLUDE INCLUDING IN THE TAFS FOR NOW. JORDAN && .PREV DISCUSSION... /ISSUED 639 PM CDT SUN SEP 30 2012/ AVIATION... VFR CONDITIONS CURRENTLY IN PLACE AT BOTH TERMINALS AND SHOULD REMAIN SO THROUGH MIDNIGHT. A LINE OF STORMS WILL APPROACH THE KLBB TERMINAL AROUND 7PM LOCAL TIME/00 UTC WHICH WILL RESULT IN GUSTY WINDS OUT OF THE NORTHWEST...OCCASIONAL LIGHTNING...AND SOME WIND GUSTS UP TO NEAR 40 KNOTS. VISIBILITIES MAY ALSO BRIEFLY BE REDUCED DUE TO DUST AND RAIN. STORMS WILL MOVE THROUGH FAIRLY QUICKLY HOWEVER. AFTER MIDNIGHT...ANOTHER ROUND OF REDUCED VISIBILITIES WILL BE POSSIBLE DUE TO FOG BUT SOME UNCERTAINTY REMAINS ON WHETHER WE WILL DROP DOWN INTO MVFR/IFR RANGE AND HAVE KEPT THINGS VFR FOR NOW. CONDITIONS SHOULD IMPROVE ONCE AGAIN BY MID-MORNING MONDAY BACK INTO VFR. THERE ALSO MAY BE ANOTHER ROUND OF ISOLATED THUNDERSTORMS MONDAY AFTERNOON FOR BOTH TERMINALS BUT UNCERTAINTY REMAINS TOO HIGH TO INCLUDE IN THE TAFS FOR NOW. JORDAN PREV DISCUSSION... /ISSUED 334 PM CDT SUN SEP 30 2012/ SHORT TERM... HE UA LOW THAT PROVIDED THE SOUTHERN PLAINS WITH MUCH NEEDED WETTING RAINS THE PAST FEW DAYS...CONTINUED TO TREK EAST TOWARDS THE LOWER/CENTRAL MISSISSIPPI VALLEY...AS AMPLIFIED UA RIDGING ACROSS THE WESTERN CONUS GIVES WAY TO NNW FLOW ALOFT ACROSS THE REGION. GENERALLY CLEAR SKIES HAVE ALLOWED TEMPS TO WARM INTO THE MID TO UPPER 70S THIS AFTERNOON...WHICH WOULD HAVE BEEN A FEW DEGREES WARMER IF IT WERE NOT FOR THE RATHER MOISTENED SOILS. ATTENTION HAS QUICKLY TURNED TO A SHORTWAVE TROUGH THAT IS DIVING SSE WITHIN THE FLOW ALOFT...TO NEAR SERN COLORADO THIS AFTERNOON. THIS SHORTWAVE HAS GENERATED ISOLATED STORMS ACROSS SERN COLORADO...NERN NEW MEXICO AND THE NWRN TEXAS PANHANDLE...WHICH IS OF INTEREST GIVEN THE 1.0-1.5 KJ/KG OF SFC-BASED CAPE ALREADY IN PLACE ACROSS THE FA...THANKS TO INCREASED INSOLATION/DAYTIME DESTABILIZATION. IT IS THEREFORE NOT SURPRISING TO SEE MODEL RUNS SHOWING ISOLATED TO SCATTERED PRECIP OCCURRING LATER THIS AFTERNOON/EVENING AS THE DISTURBANCE CONTINUES ITS SSEWD TRANSLATION. THE AFOREMENTIONED SFC-BASED CAPE COMBINED WITH PROGGED SOUNDINGS EXHIBITING STEEPENED LAPSE RATES WITH LITTLE TO NO CIN AND 20-30 KTS OF 0-6 KM OF BULK SHEAR SUGGESTS STORMS CAPABLE OF APPROACHING STRONG TO POSSIBLY SEVERE LEVELS WITH SMALL HAIL AND GUSTY WINDS THE PRIMARY THREATS. ALTHOUGH PWATS WILL BE NEARING 1.00 INCH...20+ KTS OF STEERING FLOW WILL PROMOTE A QUICK STORM MOTION. TONIGHT...BEST INSTABILITY WILL SHIFT SOUTH OF THE CWA IN CONJUNCTION WITH THE DISTURBANCE...BUT LINGERING ISOLATED SHOWERS/THUNDERSTORMS IS NOT OUT OF THE QUESTION. MODEL SOUNDINGS SHOW THE POTENTIAL FOR PATCHY FOG ESPECIALLY OFF THE CAPROCK AOA 01/12Z...WHERE WIND SPEEDS WILL BE LIGHTEST. THIS APPEARS TO BE RATHER BRIEF AS A SFC RIDGE NORTH OF THE CWA NEARS THE REGION...THUS CAUSING A SLIGHT INCREASE IN WIND SPEEDS BY 01/15Z. AS SUCH...WILL OPT TO NOT ADD A FOG MENTION ATTM. OVER NIGHT LOWS WILL BE AT OR SLIGHTLY ABOVE SEASONAL NORMS WITH LOWER 50S ACROSS THE SOUTHWESTERN TEXAS PANHANDLE TO UPPER 50S ACROSS THE SOUTHERN ROLLING PLAINS EXPECTED. TOMORROW...WE MAY GET ANOTHER SHOT AT PRECIPITATION AS FORECAST RUNS HINT AT CONVECTION DEVELOPING GENERALLY OFF THE CAPROCK /NEAREST TO THE BEST MOISTURE AXIS/...WHICH COINCIDES WITH THE LEFT ENTRANCE REGION OF A 70+ KT 250 MB ULJ WITHIN THE NNW FLOW ALOFT. AS PREVIOUSLY MENTIONED...A SFC RIDGE NORTH OF THE REGION WILL CONTINUE TO SHIFT SOUTH CAUSING A TIGHTENED PRESSURE GRADIENT WITH NORTHERLY SFC WIND SPEEDS AOA 20 MPH BY LATE AFTERNOON. AFTERNOON SFC-BASED INSTABILITY WILL BE A BIT LESS THAN TODAY /700-1000 J/KG/...IN ADDITION TO SLIGHTLY DRIER ATMOSPHERIC PROFILES /PWATS AOA 0.75 INCHES/. HOWEVER A BRIEF STRONG WIND GUST IS PLAUSIBLE GIVEN STEEPENED LAPSE RATES. TEMPS WILL CONTINUE TO SLOWLY WARM WITH MID TO UPPER 70S TO LOWER 80S EXPECTED. LONG TERM... DRYING NORTHERLY FLOW LATE TUESDAY WILL TRANSITION QUICKLY TO WEST- NORTHWEST ALOFT WEDNESDAY AFTERNOON FOLLOWING A SHORT-WAVE RIDGE EARLY WEDNESDAY. THIS WILL PROMOTE RAPID WARMING...THOUGH SOLUTIONS HAVE TRENDED SLIGHTLY FURTHER WEST WITH SURFACE LOW PRESSURE TROUGH LATE IN THE DAY WHICH MAY HOLD COOLER TEMPERATURES LONGER OVER THE ROLLING PLAINS. HAVE TRENDED READINGS SLIGHTLY LOWER EASTERN ZONES ON WEDNESDAY. A FAST MOVING UPPER TROUGH SWINGING ACROSS THE NORTHERN PLAINS WILL DRAG A COLD FRONT THROUGH THE AREA EARLY THURSDAY...THOUGH STILL A LARGE SPREAD OVER STRENGTH OF RIDGING AND PRESSURE RISES ON THURSDAY. WE WILL DEPICT A FAIRLY LARGE TEMPERATURE SPREAD NORTHWEST TO SOUTHEAST ALONG WITH MODERATELY STRONG NORTHERLY WINDS EARLY IN THE DAY...TAPERING OFF LATER IN THE DAY. I.E. COMPROMISE BETWEEN DIFFERENT CAMPS. FRIDAY SEEMS TO FAVOR EARLY IN THE DAY SURFACE RIDGE THOUGH QUICK PRESSURE FALLS IN THE AFTERNOON ACROSS THE PANHANDLE IN ADVANCE OF NEXT UPPER SYSTEM DIGGING SOUTHEAST INTO CENTRAL U.S....THOUGH NOT ALL SOLUTIONS HAVE COME AROUND TO SURFACE TROUGH SCENARIO. OUR FRIDAY FORECAST WILL FAVOR SOME WARMING BY ABOUT 2:1 ODDS. THEN...A STRONGER DUMP OF COLD AIR SEEMS LIKELY FOR SATURDAY ALTHOUGH SPREADS BETWEEN WAVE TIMING AND AMPLITUDE GROW SUBSTANTIALLY SATURDAY AND BEYOND. DRY SHOULD HOLD AFTER LATE TUESDAY...WHILE LATEST SOLUTIONS DO NOT BRING SIGNIFICANT LIFT OR MOISTURE IN TO AREA AT LEAST THROUGH SATURDAY. WE WILL KEEP FORECAST DRY AS WELL. RMCQUEEN && .PRELIMINARY POINT TEMPS/POPS... FRIONA 51 74 47 79 50 / 30 20 0 0 0 TULIA 53 76 47 77 51 / 30 20 10 0 0 PLAINVIEW 54 76 47 78 52 / 30 20 10 0 0 LEVELLAND 54 78 51 80 54 / 30 20 10 0 0 LUBBOCK 56 78 50 78 55 / 30 20 10 0 0 DENVER CITY 55 81 51 80 56 / 30 20 10 0 0 BROWNFIELD 55 80 51 80 55 / 30 20 10 0 0 CHILDRESS 58 80 50 77 56 / 30 20 20 0 0 SPUR 57 80 53 78 55 / 20 20 20 0 0 ASPERMONT 59 81 53 78 57 / 20 20 20 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 99/99/99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1029 AM CDT SUN SEP 30 2012 TXZ021>044-011530- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1029 AM CDT SUN SEP 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT CONVECTIVE ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND THIS EVENING. THE STORMS COULD APPROACH STRONG LEVELS AND PRODUCE SMALL HAIL AND STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
738 PM CDT SUN SEP 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND GST 6 SSW ANTON 33.73N 102.20W
09/30/2012 M60 MPH HOCKLEY TX MESONET
MEASURED BY WEST TX MESONET
&&
EVENT NUMBER LUB1200391
MCZSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 1217 AM CDT MON OCT 1 2012 TXZ030-031-036-037-010545- CROSBY-DICKENS-FLOYD-MOTLEY- 1217 AM CDT MON OCT 1 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CROSBY...DICKENS...FLOYD AND MOTLEY COUNTIES... AT 1215 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES NORTHWEST OF MATADOR...MOVING SOUTH AT 55 MPH. PEA SIZE HAIL...WINDS UP TO 55 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. THIS STORM WILL AFFECT LOCATIONS IN AND AROUND FLOYDADA... DOUGHERTY...MATADOR...ROARING SPRINGS AND AFTON. GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 3369 10056 3368 10129 3431 10120 3432 10070 TIME...MOT...LOC 0516Z 357DEG 48KT 3413 10095
The national radar mosaic for the moment the first event began.
24 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, October 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411823, 411824, 411825, 411826, 411827, 411828, 411829, 411830, 411831, 411832, 411833, 411834, 411835, 411836, 411837, 411838, 411839, 411840, 411841, 411842, 411843, 411844, 411845, 411846.